In the Journals

Antibiotic use linked to celiac disease development

Patients with celiac disease or early symptoms of it were more likely than controls to report prior antibiotic use in a recent study.

In a population-based case-control study, researchers evaluated data on antibiotic use from July 1, 2005 to Jan. 29, 2008 and up to biopsy date among 2,933 patients with celiac disease (CD), 2,118 with inflammation and 620 patients with normal mucosa and positive CD serology. Systemic antibiotic use, including penicillin V, extended-spectrum penicillins, quinolones, macrolides and other antibiotics, was determined via the Swedish Prescribed Drug Register.

More CD patients than controls received one or more courses of antibiotics before biopsy (27% vs. 21.1%; OR=1.4; 95% CI, 1.27-1.53). This association also was observed among those with inflammation (39.5% vs. 25.7% among controls; OR=1.9; 95% CI, 1.72-2.1) and normal mucosa (33.1% vs. 24.7%; OR=1.58; 95% CI, 1.3-1.92), and was stronger with repeated antibiotic use among patients with CD (OR=1.36; 95% CI, 1.23-1.5 for one to two courses and OR=1.58; 95% CI, 1.31-1.92 for three or more courses) and two patient groups.

Results among patients with CD did not change significantly upon exclusion of those who used antibiotics within the previous year (OR=1.3, 95% CI, 1.08-1.56 among users more than 1 year before biopsy), or when analysis only included patients without hospital admissions during the study period (OR=1.3, 95% CI, 1.16-1.46). Specific medication use indicated significant and similar associations between CD risk and all evaluated antibiotics, except penicillin V (OR=1.12; 95% CI, 0.98-1.27).

“This is the first study to find a positive association between antibiotic use and subsequent CD,” the researchers wrote. “The consistent association between the multiple groups, the slightly stronger association between repeated use of antibiotics compared with no use as well as the association with use of certain antibiotics (eg, metronidazole) and CD may suggest that antibiotic exposure, possibly through a changed gut microbiota, plays a pathogenetic role in early CD development. However, given the lack of time-response effect, within the limited time window studied, we cannot rule out noncausal explanations for our findings.”